Alert archive / Hawaii / Wind Advisories in 2019
Wind Advisory 32, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Nov 30, 2019, 3:43 AM HST for 4 counties in Hawaii. It took effect at Nov 30, 2019, 10:00 AM HST. It was in force for 41 hr.
The area
The counties it named.
The facts
- Issued
- Nov 30, 2019, 3:43 AM HST (13:43 UTC)
- In effect from
- Nov 30, 2019, 10:00 AM HST
- Expired
- Dec 2, 2019, 3:23 AM HST
- In force
- 41 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 212 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
865 WWHW70 PHFO 301343 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 343 AM HST Sat Nov 30 2019 HIZ014>016-019-024>026-010245- /O.NEW.PHFO.WI.Y.0032.191130T2000Z-191201T0400Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley- South Big Island-Big Island North and East-Kohala- Including the cities of Manele, Lanai City, Kahului, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, and Waikoloa 343 AM HST Sat Nov 30 2019 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM HST THIS EVENING... * WHAT...Northeast winds 20 to 30 mph with localized gusts to near 50 mph expected. * WHERE...The central valley of Maui, as well as Kahoolawe and Lanai. On the Big Island, leeward Kohala including Kawaihae and Waikoloa, and the area around South Point. * WHEN...10 AM to 6 PM HST today. * IMPACTS...Winds this strong are capable of bringing down weaker tree branches which could lead to isolated power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists, especially those in high profile vehicles, are urged to drive with caution. && $$ R Ballard
4 follow-up statements
509 WWHW70 PHFO 010140 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 340 PM HST Sat Nov 30 2019 HIZ024-010245- /O.CAN.PHFO.WI.Y.0032.000000T0000Z-191201T0400Z/ South Big Island- Including the city of South Point, Pahala 340 PM HST Sat Nov 30 2019 ...WIND ADVISORY IS CANCELLED... Winds have diminished below advisory levels in the normally windy areas near South Point. $$ HIZ014>016-019-025-026-011445- /O.EXT.PHFO.WI.Y.0032.000000T0000Z-191201T1600Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley- Big Island North and East-Kohala- Including the cities of Manele, Lanai City, Kahului, Hilo, Volcano, Honokaa, Kamuela, and Waikoloa 340 PM HST Sat Nov 30 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST SUNDAY... * WHAT...Northeast winds 20 to 30 mph with localized gusts to near 50 mph expected. * WHERE...The central valley of Maui, as well as Kahoolawe and Lanai. On the Big Island, leeward Kohala including Kawaihae and Waikoloa. * WHEN...Until 6 AM HST Sunday. * IMPACTS...Winds this strong are capable of bringing down weaker tree branches which could lead to isolated power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists, especially those in high profile vehicles, are urged to drive with caution. && $$ Morrison
743 WWHW70 PHFO 011301 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 301 AM HST Sun Dec 1 2019 HIZ001>013-017-018-020-021-020400- /O.EXB.PHFO.WI.Y.0032.000000T0000Z-191202T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Maui Windward West-Maui Leeward West- Windward Haleakala-Leeward Haleakala- Including the cities of Lihue, Princeville, Poipu, Waimea, Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, Makakilo, Kalaupapa, Kaunakakai, Wailuku, Lahaina, Kaanapali, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, and Kula 301 AM HST Sun Dec 1 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Northeast winds 20 to 30 mph with localized gusts up to 50 mph. * WHERE...Niihau, Kauai, Oahu, Molokai, and the lower elevations of Maui. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong are capable of bringing down weaker tree branches which could lead to isolated power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ HIZ014>016-019-025-026-020400- /O.EXT.PHFO.WI.Y.0032.000000T0000Z-191202T0400Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley- Big Island North and East-Kohala- Including the cities of Manele, Lanai City, Kahului, Hilo, Volcano, Honokaa, Kamuela, and Waikoloa 301 AM HST Sun Dec 1 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Northeast winds 20 to 30 mph with localized gusts to near 50 mph expected. * WHERE...Lanai, Kahoolawe, Maui central valley, as well as over and downwind of the Kohala Mountains on the Big Island, including Kawaihae and Waikoloa. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong are capable of bringing down weaker tree branches which could lead to isolated power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$
428 WWHW70 PHFO 020154 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 354 PM HST Sun Dec 1 2019 HIZ001>013-016>021-025-026-020300- /O.CAN.PHFO.WI.Y.0032.000000T0000Z-191202T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Kahoolawe-Maui Windward West-Maui Leeward West- Maui Central Valley-Windward Haleakala-Leeward Haleakala- Big Island North and East-Kohala- Including the cities of Lihue, Princeville, Poipu, Waimea, Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, Makakilo, Kalaupapa, Kaunakakai, Wailuku, Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, Hilo, Volcano, Honokaa, Kamuela, and Waikoloa 354 PM HST Sun Dec 1 2019 ...WIND ADVISORY IS CANCELLED... Winds have diminished below advisory levels. $$ HIZ014-015-021500- /O.EXT.PHFO.WI.Y.0032.000000T0000Z-191202T1600Z/ Lanai Makai-Lanai Mauka- Including the cities of Manele and Lanai City 354 PM HST Sun Dec 1 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY... * WHAT...Northeast winds 20 to 30 mph with localized gusts to near 50 mph expected. * WHERE...Lanai. * WHEN...Until 6 AM HST Monday. * IMPACTS...Winds this strong are capable of bringing down weaker tree branches which could lead to isolated power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Morrison
116 WWHW70 PHFO 021323 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 323 AM HST Mon Dec 2 2019 HIZ014-015-021430- /O.CAN.PHFO.WI.Y.0032.000000T0000Z-191202T1600Z/ Lanai Makai-Lanai Mauka- Including the cities of Manele and Lanai City 323 AM HST Mon Dec 2 2019 ...WIND ADVISORY IS CANCELLED... Winds have diminished below advisory levels. Thus, the wind advisory is cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Nov 30, 3:35 AM HST, 8 minutes earlier.
Area forecast discussion, Nov 30, 3:35 AM HST, 8 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 335 AM HST Sat Nov 30 2019 .SYNOPSIS... High pressure stalling far north of the islands will make for a windy weekend. Thickening mid and high clouds are expected across the state this weekend as an upper level disturbance approaches. Meanwhile, an old cold front riding in on the trades will bring cooler, blustery, wet weather Saturday night into Sunday, especially for windward and mauka areas. The trades will continue to be rather wet for the first half of next week, but the wind speeds will ease a bit back to locally breezy levels. && .DISCUSSION... A surface high about 1000 miles N of Kauai early this morning is giving us breezy to locally windy trades. The trades are expected to increase a little more today as the high drifts slowly E over the weekend. High resolution model guidance suggests that the typically windier spots will touch Wind Advisory criteria of sustained 30 mph today, so will hoist advisories where needed in this flow regime. This includes areas like leeward Kohala and portions of interior Big Island, the area around South Point, Lanai, Kahoolawe, and the central valley of Maui. The guidance earlier had been suggesting that Sunday would actually be a little more windy than today, but now there is pretty good agreement that today will be the windier day. Thus, will not continue the advisory past today, and let the day shift get a look at more observations and guidance. Fast-moving trade wind showers will favor windward and mauka areas today, but could blow leeward at times as the trades continue to ramp up. Showers will decrease some during the day today, but are expected to increase tonight for the smaller islands, and Sunday for the Big Island, as an old cold front blasts through. The frontal cloud band will be relatively narrow, shallow, and fast-moving, and will lack much upper level support, so rainfall totals are not expected to be excessive, though showers could be briefly heavy, especially for windward Maui and the Big Island. Most of the rainfall is expected over windward and mauka sections but passing showers should have no trouble blowing to some leeward spots at times. Showers will start to decrease for Kauai and Oahu during the day on Sunday, and a more typical trade wind shower pattern should return statewide Sunday night and Monday once the remnant moisture associated with the old front pushes S of the state. Meanwhile, a sharp trough located well west of the islands will continue to draw considerable mid and high cloudiness over the islands for the next few days. The combination of lingering moisture, blustery trades, and overcast mid and high clouds on Sunday should make for a rather cool, almost winterlike day by Hawaii standards. The upper atmospheric moisture will decrease on Monday, leading to partial clearing and a return of some sunshine. Winds will drop off slightly during the Monday through Wednesday time period as the pressure gradient across the area relaxes just a bit. However, breezy trades will continue across some areas. By Thursday, another high will be passing by to our N with an uptick in trade winds expected. Guidance shows a weak upper low or trough passing just NE of the islands Monday night into Tuesday with colder-than-normal 700 mb temperatures, and this should be enough to enhance shower coverage and intensity some during this period. Trade wind showers should diminish again Tuesday, back to more typical trade-wind shower coverage, as the upper level feature moves away. Another wetter- than-normal spell is possible toward the end of the work week as upper level heights fall and mid level cold air builds in near and east of the islands. For now, we are discounting the ECMWF idea of a kona low developing near the islands on Friday, as there has been poor run-to-run consistency with this feature. && .MARINE... No significant changes to the marine forecast with the morning package. High pressure will be building to the north of the state, strengthening trade winds to the region through the weekend. Winds are expected to approach gales in the windier spots around Maui County and south of the Big Island. The latest guidance shows winds will be strongest this afternoon, while earlier guidance showed a peak on Sunday. An ASCAT pass over most of the islands overnight had 15 to 20 knots upstream, some 25 knots closer to the islands. Will continue to monitor, but for now the forecast reflects the strongest winds just below gale levels. A large north swell generated by a storm force low far north of the region is expected to arrive tonight, and then peaking Sunday or Sunday night. This swell will help to increase seas over 10 feet over most of the coastal waters. The 10 foot seas will likely reach the northern coastal waters later this morning, and then spread across the remaining exposed waters by Sunday morning. A Small Craft Advisory (SCA) remains in effect for all coastal waters due to these strong winds and elevated seas. The trades and seas are expected to gradually ease early next week. In addition to the north swell mentioned above, a weaker gale low northeast of the state sent a smaller and shorter period northeast swell to the region. This swell is expected to fill in today, and peak early Sunday. The combination of swells will result is surf exceeding advisory thresholds by sometime on Sunday and could approach low end warning levels during the peak of these swells along north facing shores. The increasing trade winds will lead to a locally generated trade wind swell that will likely reach High Surf Advisory levels for east facing shores over the weekend. Surf will be locally higher for east facing shorelines with a northern exposure. Surf associated with the north and northeast swells, combined with water levels running higher than predicted, may support minor overwash and erosion along the typical vulnerable shorelines. Additionally, surges within the Hilo and Kahului harbors late tonight through Monday will also be possible. South facing shores will continue to receive small, mainly background south swells into Sunday with a slightly larger and longer period swell from Sunday night through Tuesday. Some exposed shorelines may also receive some wrap later this weekend and early next week from the large north and northeast swells mentioned above. && .AVIATION... East northeast trades will become windy today as surface high pressure strengthens to the north of the state. This flow pattern will concentrate the greatest coverage of showers along the windward coasts and slopes. However, isolated activity may push over the terrain and onto leeward sides. Expect periodic MVFR conditions, especially along the windward slopes, due to mountain obscuration from low clouds and precipitation. AIRMET SIERRA remains in effect for north thru east section of Maui and the Big Island above 2000 feet due to mountain obscuration from low clouds and showers. AIRMET TANGO remains in effect over and immediately south thru west of mountains on all islands below 9000 feet due to tempo moderate turbulence. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 10 AM this morning to 6 PM HST this evening for Lanai-Kahoolawe-Maui Central Valley-South Big Island-Big Island North and East-Kohala. Small Craft Advisory until 6 AM HST Monday for all Hawaiian waters- && DISCUSSION...R Ballard MARINE...M Ballard AVIATION...Thomas
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 30, 6:42 AM HST | Gale Warning | HFO | 9 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.